Alert archive / North Dakota / Red Flag Warnings in 2015

Red Flag Warning 16, NWS Bismarck, ND

May 5, 201520 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 5, 2015, 3:12 AM CDT for 20 counties in North Dakota. It took effect at May 5, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2015, 3:12 AM CDT (08:12 UTC)
In effect from
May 5, 2015, 1:00 PM CDT
Expired
May 5, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3070 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WWUS83 KBIS 050812
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
312 AM CDT TUE MAY 5 2015

...RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA
AND INTO THE NORTHERN JAMES RIVER VALLEY TUESDAY AFTERNOON...

.DEEPENING LOW PRESSURE OVER THE NORTHERN HIGH PLAINS TUESDAY
WILL RESULT IN SOUTH WINDS NEAR 20 MPH WITH GUSTS UP TO 3O MPH
FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND INTO THE JAMES
RIVER VALLEY. WITH AFTERNOON HUMIDITIES DROPPING TO AS LOW AS 20
PERCENT...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP. IF A
FIRE SHOULD IGNITE...EXPECT RAPID SPREAD.

NDZ004-005-012-013-022-023-025-036-037-051615-
/O.UPG.KBIS.FW.A.0012.150505T1800Z-150506T0000Z/
/O.NEW.KBIS.FW.W.0016.150505T1800Z-150506T0000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-
312 AM CDT TUE MAY 5 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...NEAR 20 MPH WITH GUSTS UP TO 30 MPH

* HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE TUESDAY
AFTERNOON. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$

MM
3 follow-up statements
469 
WWUS83 KBIS 051610
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CDT TUE MAY 5 2015

...RED FLAG WARNING FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA
AND INTO THE NORTHERN JAMES RIVER VALLEY THIS AFTERNOON...

.DEEPENING LOW PRESSURE OVER THE NORTHERN HIGH PLAINS TODAY WILL
RESULT IN SOUTH WINDS NEAR 20 MPH WITH GUSTS UP TO 3O MPH FOR
PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND INTO THE JAMES RIVER
VALLEY. WITH AFTERNOON HUMIDITIES DROPPING TO AS LOW AS 20
PERCENT...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP. IF A FIRE
SHOULD IGNITE...EXPECT RAPID SPREAD.

NDZ004-005-012-013-022-023-025-036-037-060000-
/O.CON.KBIS.FW.W.0016.150505T1800Z-150506T0000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-
1110 AM CDT TUE MAY 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* WIND...NEAR 20 MPH WITH GUSTS UP TO 30 MPH

* HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE TUESDAY
AFTERNOON. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

HEINERT
011 
WWUS83 KBIS 051953
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT TUE MAY 5 2015

...RED FLAG WARNING NOW IN EFFECT FOR ALL OF CENTRAL AND EASTERN
NORTH DAKOTA THROUGH EARLY THIS EVENING...

.DEEPENING LOW PRESSURE OVER THE NORTHERN HIGH PLAINS TODAY WILL
RESULT IN SOUTH WINDS AROUND 25 MPH WITH GUSTS UP TO 35 MPH FOR
CENTRAL AND EASTERN NORTH DAKOTA. WITH AFTERNOON HUMIDITIES
DROPPING TO AS LOW AS 15 PERCENT...CRITICAL FIRE WEATHER
CONDITIONS ARE UNDERWAY. IF A FIRE SHOULD IGNITE...EXPECT RAPID
SPREAD.

NDZ003-011-019>021-035-046>048-050-051-060000-
/O.EXA.KBIS.FW.W.0016.000000T0000Z-150506T0000Z/
RENVILLE-WARD-MERCER-OLIVER-MCLEAN-BURLEIGH-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
253 PM CDT TUE MAY 5 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WIND...NEAR 25 MPH WITH GUSTS UP TO 35 MPH

* HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE TUESDAY
AFTERNOON. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

NDZ004-005-012-013-022-023-025-036-037-060000-
/O.CON.KBIS.FW.W.0016.000000T0000Z-150506T0000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-
253 PM CDT TUE MAY 5 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* WIND...NEAR 25 MPH WITH GUSTS UP TO 35 MPH

* HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE IN PLACE TUESDAY
AFTERNOON. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

HEINERT
181 
WWUS83 KBIS 060006
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT TUE MAY 5 2015

...RED FLAG WARNING FOR MOST OF CENTRAL NORTH DAKOTA HAS
EXPIRED...

.SOUTHERLY WINDS HAVE DIMINISHED THIS EVENING BUT CONTINUE TO
BRING INCREASING MOISTURE INTO THE REGION. DUE TO THE LIGHTER
WINDS AND INCREASED MOISTURE...THE RED FLAG WANING HAS BEEN
ALLOWED TO EXPIRE.

NDZ003>005-011>013-019>023-025-035>037-046>048-050-051-060115-
/O.EXP.KBIS.FW.W.0016.000000T0000Z-150506T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
706 PM CDT TUE MAY 5 2015

...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY HAS
EXPIRED...

SOUTHERLY WINDS HAVE DIMINISHED THIS EVENING BUT CONTINUE TO
BRING INCREASING MOISTURE INTO THE REGION. DUE TO THE LIGHTER
WINDS AND INCREASED MOISTURE...THE RED FLAG WANING HAS BEEN
ALLOWED TO EXPIRE.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 5, 12:36 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 5, 12:36 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1236 AM CDT TUE MAY 5 2015

.UPDATE...
ISSUED AT 1226 AM CDT TUE MAY 5 2015

FIRE WEATHER WATCH REMAINS IN PLACE. ONLY UPDATE TO THE FORECAST
WAS TO SKY COVER AS THE LATEST IR SATELLITE SHOWS SOME MID LEVEL
CLOUDS ACROSS CENTRAL NORTH DAKOTA.

UPDATE
ISSUED AT 934 PM CDT MON MAY 4 2015

FORECAST IS ON TRACK...THUS NO CHANGES WITH THIS ISSUANCE.

UPDATE
ISSUED AT 615 PM CDT MON MAY 4 2015

PARTLY TO MOSTLY CLOUDY SOUTHWEST/SOUTH CENTRAL CURRENTLY. FEW-SCT
CONDITIONS ELSEWHERE WITH DIURNAL CU. CU WILL QUICKLY DISSIPATE
BETWEEN NOW AND 02Z. CLOUDS ACROSS THE SOUTH WILL ALSO DECREASE
EARLY TO MID EVENING AS A MID LEVEL IMPULSE CONTINUES EAST INTO
MINNESOTA. WITH TD'S ON THE RISE TONIGHT WEST INTO CENTRAL ALONG
WITH STEADY 5-10KT SOUTHEAST MIXING WIND...DO NOT ANTICIPATE
TEMPERATURES BOTTOMING OUT LIKE LAST NIGHT. STILL COOL WITH LOWS
FROM THE UPPER 30S TO LOWER 40S UNDER A MOSTLY CLEAR SKY. OVERALL
PLEASANT EVENING/OVERNIGHT PERIOD.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)

ISSUED AT 240 PM CDT MON MAY 4 2015

THE MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE FIRE
WEATHER CONCERNS TUESDAY AFTERNOON FOR PORTION OF NORTH CENTRAL
NORTH DAKOTA INTO THE NORTHERN JAMES RIVER VALLEY.

WEAK SURFACE HIGH PRESSURE OVER THE FORECAST AREA THIS AFTERNOON
WILL CONTINUE TO MOVE EAST WITH DEEPENING LOW PRESSURE IN THE
LEE OF THE NORTHERN ROCKIES...IN RESPONSE TO AN APPROACHING UPPER
LEVEL TROUGH THAT MOVES ONTO THE SOUTHERN BRITISH COLUMBIA COAST
TONIGHT.

SHOULD BE A QUIET NIGHT WEATHER WISE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. THE AFOREMENTIONED DEEPENING LOW PRESSURE WILL KEEP
A GRADIENT WIND THROUGH THE NIGHT...SO EVEN THOUGH WE WILL HAVE
MOSTLY CLEAR SKIES ACROSS THE NORTH...TEMPERATURES SHOULD REMAIN
MAINLY IN THE 40S.

SOUTHERLY WINDS INCREASE ON TUESDAY...BRINGING INCREASING MOISTURE
INTO THE REGION. HOWEVER THE NORTH AND EASTERN PORTIONS OF THE
FORECAST AREA WILL BE THE LAST TO SEE THE INCREASING MOISTURE.
AFTERNOON RELATIVE HUMIDITIES FROM THE BOTTINEAU AND ROLETTE AREAS
SOUTH INTO THE NORTHERN JAMES RIVER VALLEY DROP TO 20 TO 25
PERCENT TUESDAY AFTERNOON...AS WINDS RAMP UP TO 15 TO 20 MPH WITH
GUSTS TO 25 TO 30 MPH. THUS CRITICAL FIRE WEATHER ISSUES WILL BE
POSSIBLE IF THESE CONDITIONS PAN OUT. THERE IS SOME UNCERTAINTY
AS A SLOWER TIMING WOULD LIKELY RESULT IN LESS WINDS. THUS FOR NOW
WILL ISSUE A FIRE WEATHER WATCH AND LET EVENING/OVERNIGHT SHIFTS
TAKE ANOTHER LOOK AS NEW MODELS ARRIVE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)

ISSUED AT 240 PM CDT MON MAY 4 2015

FOCUS IN THE LONG TERM IS ON THE DEVELOPMENT AND PROGRESSION
OF THE WEST COAST TROUGH THIS WEEK THROUGH THE WEEKEND.

THE 12 UTC RUNS OF THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON
BOTH THE PROGRESSION AND TIMING. AS THE ECMWF SOLUTION HAS COME
MORE INTO LINE WITH THE INITIALLY SLOWER PROGRESSION OF THE GFS IN
RECENT RUNS.

AS THE WEST COAST TROUGH DEEPENS TUESDAY AND WEDNESDAY AN UPPER
LEVEL IMPULSE AHEAD OF THE TROUGH WILL MOVE NORTH NORTHEAST INTO
THE NORTHERN PLAINS...BRINGING WIDESPREAD RAINFALL TO WESTERN AND
CENTRAL NORTH DAKOTA TUESDAY NIGHT INTO AT LEAST THURSDAY
AFTERNOON. THE GFS SOLUTION CONTINUES TO PROGRESS THE IMPULSE A
BIT SLOWER...LINGERING RAINFALL ACROSS CENTRAL AND WESTERN NORTH
DAKOTA INTO EARLY FRIDAY MORNING.

OVER THE WEEKEND THE UPPER LEVEL TROUGH WILL PROPAGATE EAST INTO
THE CENTRAL PLAINS. THE 12 UTC RUNS OF THE GFS AND ECMWF ARE IN
AGREEMENT ON TIMING...HOWEVER THE ECMWF CONTINUES TO KEEP THE
CLOSED 500 MB LOW FURTHER SOUTH AND ONLY BRUSHES CENTRAL NORTH
DAKOTA WITH A SHOT OF RAIN LATE SUNDAY INTO EARLY MONDAY. WHILE
ALSO BEING WETTER THE GFS ALSO IS A BIT COLDER AND SUGGESTS A
POSSIBLE MIX OF RAIN AND SNOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1226 AM CDT TUE MAY 5 2015

LOW PRESSURE SYSTEM PUSHING NORTHEAST INTO WESTERN AND CENTRAL
NORTH DAKOTA WILL INCREASE SOUTHEASTERLY WINDS THROUGH THE DAY
TUESDAY. CLOUD COVER WILL ALSO INCREASE SOUTH TO NORTH THROUGH
TUESDAY WITH SOME POTENTIALLY MVFR CEILINGS MOVING INTO
KBIS...KDIK...AND KJMS BETWEEN 00Z AND 06Z ON WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
NDZ004-005-012-013-022-023-025-036-037.

&&

UPDATE...MM
SHORT TERM...TWH
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, May 4, 5:10 PM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 PM CDT MON MAY 4 2015

NDZ004-005-012-013-022-023-025-036-037-047-048-052215-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-
510 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW HUMIDITIES AND STRONG SOUTHERLY WINDS MAY RESULT IN CRITICAL
FIRE WEATHER ISSUES TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017>021-031>035-040>046-050-051-052215-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-MCINTOSH-DICKEY-
510 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

Nearby

Red Flag Warnings in North Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.